Study Finds Bisphosphonate Fracture Risk Increases with Longer UseMay 22, 2012 | Parker Waichman LLP
For the second time in a week, a new study is raising serious concerns about long-term use of Fosamax and other bisphosphonates. The study, published in the Archives of Internal Medicine, confirmed a link between atypical thigh fractures and bisphosphonates, finding that the risk for such breaks increases the longer a patient uses the drugs.
The study, conducted by doctors at the University Hospitals of Geneva in Switzerland, looked at records of 477 patients ages 50 years and older treated at the hospital for certain kinds of broken legs between 1999 and 2010. Of those patients, 39 suffered atypical femur fractures, in which the thigh snaps apart with minimal or no trauma. Thirty-two of the 39 patients with such fractures had taken bisphosphonates. At two years, bisphosphonate users were 35 times more likely to suffer an atypical fracture. But by five to nine years, they were 117 times more likely to suffer such a break, and by nine years, the risk grew to 176 times more likely.
Robin Peter, an orthopedic surgeon at the Swiss hospital who helped write the study, told The Wall Street Journal the study’s findings indicate doctors should re-examine whether to keep patients on the drugs after three to five years. "Otherwise, it is possibly causing more harm than benefit," he said.
Just last week, an analysis conducted by the U.S. Food & Drug Administration (FDA) found that after about 3 to five years of use, bisphosphonates like Fosamax do little, if anything, to reduce the risk of fractures from osteoporosis. The FDA looked at two previously released studies that involved more than 2,400 post-menopausal women. One tracked Fosamax users for up to 10 years, while the other followed users of Reclast for six years. While women taking either Fosamax or Reclast experienced fewer fractures during the first three years of use compared to those taking a placebo, the gap narrowed after five and six years.